It is mostly associated with drug abuse as it develops when various medicines are used unchecked mostly of which are associated with psychological purposes.
People who are suffering from this problem show involuntary jaw movements or distorted facial expressions that are not normal. They develop the sounds like tongue thrusting, sudden blinking of eyes, and lip-smacking. It is generally due to unchecked use of drugs.
Its symptoms go away after you started the use of good medicines and some psychotherapy is also required. It is mainly a medicinal disorder. The term tardive means delayed response and the word dyskinesia means involuntary response.
Most people suffering from these problems usually take such medicines for years mainly those that have a high dose of dopamine.
How Frequently Does Tardive Dyskinesia Occur?
It is a very serious issue in America to take an account that almost 500,000 Americans are the patients of this problem. For an estimation, 1 person among 4 that used antipsychotic medicines for many years suffers from this problem.
What are the Causes of Tardive Dyskinesia?
Tardive dyskinesia is usually associated with antipsychotic drug abuse or also known as neuroleptic drug overuse. Your more frequent use of such medicines increases your chances of such problems.
The major causes are the medicines which are as follows:
- Antidepressant drugs
- Antiseizure drugs
Everyone suffering from this rough disease is not the one who is using such medicines. There are other patients also that develop such situations when they quit the use of such types of medicines.
There exist normal persons also that get better after they quit the use of such medicines. It is still unclear why this confusion is still present some people get better and others get worse health conditions.
Who is at risk of developing tardive dyskinesia?
Tardive dyskinesia can occur in any individual irrespective of its age, gender, race, or ethnic values. It is unusual that normally black people and women are more prone to these problems.
There are other factors also that lead to the development of this problem in certain individuals:
- People having diabetes
- HIV infections patients
- The person affected with traumatic brain injury
What Medications Result in Tardive Dyskinesia?
There are several medicines most of which are associated with anti-psychotherapy:
- Dopamine-receptor blockers
- Medicines for Malaria
- Antinausea medicines
These are not only the types of medicines that appear to be affecting the patients but many others also exist. To consult a Psychiatrist in Rawalpindi through marham.
What Conditions are Associated with Tardive Dyskinesia?
There are various types of clinical medicines that are clearly used to treat several types of mood disorders. The use of other mental health medicines also increases the risk of developing tardive dyskinesia. Following are the conditions that are closely linked with this unusual problem:
- Bipolar disorder
- Post-traumatic disorder
- Eating disorder
- Obsessive-compulsive disorder
- Delusional disorder
- Parkinson’s disease
What are the symptoms of Tardive Dyskinesia?
The symptoms become worse when you left this undesirable situation unchecked. At the start of this problem, the symptoms are not clear and not severe also.
It acts as if it goes away in some conditions and comeback in certain conditions. Mostly at night, the symptoms vanish. The symptoms include:
- Blinking eyes rapidly.
- Uncontrolled Chewing motions.
- Frequent Grimacing
- Smacking lips
- Sucking motion sound with the mouth.
- Sticking out the tongue.
When Do Tardive Dyskinesia Symptoms Appear?
The normal time for appearing the symptoms of this problem is 1-3 years. It can vary in some people but mostly this pattern is followed all around the world.
You’re unlikely to have any symptoms of tardive dyskinesia if you quit the use of any medicine for a few weeks.
How is Tardive Dyskinesia Diagnosed?
The general pattern that your doctor will follow includes:
- Physical exam
- Blood tests
- Urine test
What are the Complications of Tardive Dyskinesia?
Tardive dyskinesia is not a major problem but it can make you more self-conscious. The major complications include:
- Breathing issues
- Difficulty in swallowing
- Speech difficulties.
- Dental problems.
Treatment and Management of Tardive Dyskinesia
The first step your healthcare professional will do is to lower your medicine dose. Sometimes, it also goes up to quitting a certain medicine. You should be allowed to use certain medicines.
Following are the prescription your doctor will suggest for medicine and health management.
- Botulinum toxin injections
- Deep brain stimulation therapy
How Can You Prevent Tardive Dyskinesia?
Tardive dyskinesia is all the time unpredictable. It is not a natural truth that everyone who takes or quits certain medications develops tardive dyskinesia.
If you are feeling any risk factors that are making you prone to such a problem. You must talk and ask your healthcare provider.
When Should You Call Your Doctor?
You should call your specialist if you facing the following conditions:
- Difficulty in chewing or swallowing especially while speaking.
- The Facial changes like drooping eyelids or the tics.
- The Involuntary facial response or body movements.
What Questions Should You Ask from Your Doctor?
You may want to ask certain questions from your healthcare provider:
- What medications have caused tardive dyskinesia to you?
- Should you quit or start the use of any other medicine?
- What is the ideal treatment you can get for this problem?
- Should you avoid any food or medicines for any other disease?
How can you find treatment for Tardive Dyskinesia?
You can consult our highly experienced Psychologist in Rawalpindi at Marham for immediate consultancy. You will get high-quality treatment. Our doctors are experts and fantastic at doing their job. You can check the expert team of Marham and book your appointment.
What do tardive dyskinesia movements look like?
Tardive dyskinesia is mostly recognized with unusual movements of the tongue, lips, and jaw. The general symptoms associated with tardive dyskinesia include fish-like movements of the mouth, grimacing, and slip of the tongue. These situations affect the normal functioning of a person.
Can tardive dyskinesia be fatal?
Tardive dyskinesia is known to be a potential risk-free problem. It is generally recognized with uncontrolled jaw movements. It is well known for its management and is not a life-threatening problem.
How long does it take for tardive dyskinesia to develop?
It takes a few to many years to develop a tardive dyskinesia problem. The symptoms appear within 3-4 months of the time period. You can easily control this problem within weeks if you got early diagnosed and use proper medicines as prescribed by your doctor. Some people again dive into this condition if they quit their medicine use.